Distressed & confused
Nov 9, 2008
Ive been recently diagnosed (within the last month) and my doctor and I have also agreed it is probably time to start treatment because in my last two test my CD4 count was below 300. Now having reads loads of articles and studied up on the meds I have to admit Im frightened somewhat by the side effects. The regime which has been recommended is Efavirenz and Truvada. Firstly, the possibility of the psychiatric side effects of Efavirenz seems more frightening than some of the others. From what Ive read the likelihood is small, but in reality how often does this actually occur and how serious really can it be? Id rather be prepared and know what to look out for before I start treatment.
Secondly is this combination known for lipoatrophy? When does this normally start to develop and what is the overall likelihood it may occur?
Thanks for your help its much appreciated.
Response from Dr. Pierone
Hello and thanks for posting.
This regimen is the most popular initial regimen now and is also available as a 3 in one tablet called Atripla.
The chance of psychiatric side effects (other than dizziness or vivid dreams) from efavirenz is probably in the range of 5 to 10 percent. On rare occasions this adverse effect can be severe, but in my experience this is more likely to occur in someone who has a background of psychiatric issues. For someone with significant psychiatric issues, an alternative for HIV treatment is Truvada and Isentress. This regimen avoids most of the psychiatric and neurocognitive side effects of efavirenz and is also less likely to raise cholesterol and triglycerides.
Atripla has a low liklihood of causing lipoatrophy, but it still may occur. If so, it tends to develop slowly over the course of years.
I hope this information helps and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.